Alert archive / Texas / River Flood Warnings in 2019

River Flood Warning 29, NWS Austin/San Antonio, TX

May 8, 2019Williamson County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at May 8, 2019, 6:53 PM CDT for Williamson County, Texas. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
May 8, 2019, 6:53 PM CDT (23:53 UTC)
Expired
May 9, 2019, 3:26 AM CDT
In force
9 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 24 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point San Gabriel River at Georgetown South Fork (GETT2).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08104900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

487 
WGUS44 KEWX 082353
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
653 PM CDT Wed May 8 2019

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  South Fork San Gabriel River 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain. If actual rainfall varies from forecast 
values, forecast river stages will change. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC491-091307-
/O.NEW.KEWX.FL.W.0029.190508T2353Z-190509T1307Z/
/GETT2.1.ER.190508T2304Z.190509T0000Z.190509T0107Z.NO/
653 PM CDT Wed May 8 2019

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the South Fork San Gabriel River At Georgetown.
* until Thursday morning...or until the warning is cancelled.
* At  6:45 PM Wednesday the stage was 9.3 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.3 feet by this evening. 
  The river will fall below flood stage this evening.
* Impact...At 9.0 feet...Minor lowland flooding reaches low areas of the flood 
  plain with no significant damage. Lowest areas of the city park downtown are 
  flooded.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Thu   Fri   Sat   Sun   Mon
 Georgetown          5    9    9.3   Wed 07 PM   6.2   4.1   3.7   3.5   3.3


&&

LAT...LON 3059 9777 3065 9778 3070 9760 3070 9740
      3064 9737 3062 9760             

$$
1 follow-up statement
228 
WGUS84 KEWX 090826
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
326 AM CDT Thu May 9 2019

...The flood warning is cancelled for the following rivers in Texas...

  South Fork San Gabriel River At Georgetown Affecting Williamson County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain. If actual rainfall varies from forecast 
values, the forecast river stages will change. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC491-090856-
/O.CAN.KEWX.FL.W.0029.000000T0000Z-190509T1307Z/
/GETT2.1.ER.190508T2304Z.190508T2350Z.190509T0040Z.NO/
326 AM CDT Thu May 9 2019

The flood warning is cancelled for
  the South Fork San Gabriel River At Georgetown.
* At  3:15 AM Thursday the stage was 4.8 feet.
* Flood stage is 9.0 feet.
* Forecast...The river will continue to fall. This is the last forecast


&&


Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    DAY TIME   Thu   Fri   Sat   Sun   Mon
  Georgetown         5    9    4.8   Thu 03 AM   4.4   3.5   3.3   3.1   2.9


&&

LAT...LON 3059 9777 3065 9778 3070 9760 3070 9740
      3064 9737 3062 9760             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at May 8, 3:39 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 8, 3:39 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
339 PM CDT Wed May 8 2019

.SHORT TERM (Tonight through Thursday Night)...
As one upper level disturbance exits this afternoon into this evening
it will take most of the rainfall with it and give the area a brief
break from the rain. More flash flooding and river flooding occurred
today with 1.5 to 4 inches of rainfall falling from Harper to
Fredericksburg to Johnson City to the south side of Austin. While
there were a few severe reports today: a few trees down across
Williamson County and some 2 inch hail this morning near Kerrville
today has mainly been a rainfall and flooding day. The Blanco and
Pedernales Rivers in the Hill Country and several of the creeks
around the Austin area are currently in or forecast to go into flood
stage through the evening. Refer to the River Flood Warnings from our
office for more information as well as water.weather.gov. The Flash
Flood Watch has been left going for Williamson, Travis, and Hays
Counties to highlight the ongoing flooding of rivers and low water
crossings despite rain having ended in these areas. The Severe
Thunderstorm Watch is ongoing as well, but should be canceled prior
its 8 pm expiration time as severe risk has dropped, but a few strong
storms continue from east of Floresville to east of Bastrop.

An upper trough across the Great Lakes will drag a cold front across
the area tomorrow. Thankfully all of the models are rather light on
QPF rainfall amounts during the day tomorrow with the front as it
appears now to be mismatched with the timing of the next upper level
disturbance. Showers and thunderstorms are possible along the cold
front with the best chances of storms being across areas from Eagle
Pass to San Antonio to Gonzales where the best moisture is pooled.
High resolution models continue to peg the best chance of
thunderstorms across the southern Region Grande Plains towards the
southern part of San Antonio late in the day into Thursday night. It
is important to note that several of the SPC HREF CAMs do show one or
two large supercells across the Mexican mountains near Eagle Pass
which may spawn outflow boundaries that kicks off further storms or
an MCS that moves across the Coastal Plains. Will have to watch this
solution as it could spark of storms earlier in the afternoon across
more of the area if it comes to pass.

Thursday night the next upper level disturbance arrives and interacts
with the cold front and rain chances increase rapidly. The added lift
will create scattered to widespread showers and thunderstorms through
the night tomorrow into Friday. The best chances of rain will be
along and south of the cold front. That means where the front sets up
tomorrow night will have a big impact on where the heaviest rainfall
occurs. Right now models are suggesting this heavier rainfall will
be more focused along the Coastal Plains, but if the front hangs up
at all heavier rain could occur further north. Other interactions
from any left over boundaries (like any storms that do fire over
Mexico) could also impact where the heavy rain occurs. In general
though right now the heaviest rainfall is expected along and
south/east of Eagle Pass to San Antonio to Bastrop. PW values from
1.5 to 2.0 inches are progged from the GFS, SREF, and NAM along the
Coastal Plains which will just add to the potential for heavy
rainfall.

With the greatest risk of rainfall being the second half of tomorrow
into Thursday night and Friday will hold off on a new Flash Flood
Watch at this point and let the midnight shift issue the product,
which will almost certainly be needed. While there is a minor severe
risk for tomorrow with any storms that do form, the focus will shift
late tomorrow through Saturday to heavy rainfall.

Whether you are a member of the general public, an emergency manager,
media, or anyone in between start planning now for more rainfall
late tomorrow through Saturday. We will see more river flooding and
probably more flash flooding. The ground is saturated. Any rain that
falls will flow right into the nearest creek, stream, or river...many
of which are already elevated. If you have plans over the next
several days know if there are any low water crossings close by and
alternate routes to and from these places. Be prepared to cancel or
adjust plans based on the storms and possible flooding. With heavy
rainfall forecast for Thursday night and Friday night that means
nighttime flooding will be possible which will add an additional
level of risk as flooded low water crossings are more difficult to
detect and see at night. With the rain and flooding we have already
seen, and more rainfall forecast it isn't just about turning around
and not drowning, but changing plans, staying home, and staying off
the roads.

&&

.LONG TERM (Friday through Wednesday)...
The upper level disturbance will continue to move along the front and
the Texas Coast during the day on Friday continuing the chances for
rainfall. There could be one or two elevated storms that produce some
hail on Friday, and SPC has our eastern areas in a Marginal Risk for
Day 3 at this point, but the focus remains on the heavy rainfall and
flooding. The culprit for all of this is a large upper low sitting
across areas just south of California and Arizona and sending a
constant train of upper level disturbances through Texas. This large
upper low will sending another, weaker, disturbance through on
Saturday. The ECMWF and Canadian do form a surface low along the
Texas Coast Saturday which could also enhance rainfall for one more
day.

Surface and upper level ridging finally build in Saturday night into
Sunday which will give us about a 24 hour break from Saturday Night
through Sunday night.

The upper level low that had been parked across the Southeast U.S. sending
us these disturbances will finally begin to move northeastward
towards the Central Plains Monday into the middle of the week. This
additional lift along with another disturbance along the base of the
trough will bring another round of precipitation to South Central
Texas late Monday through Wednesday.

The heaviest rainfall looks to fall Friday night through mid-day
Saturday. Storm totals from the Weather Prediction Center for today
through Wednesday...so a 7 day total are less than 3 inches West of
I-35, 3 to 4 inches along the I-35 corridor, and 4-6 inches east of
I-35. The highest totals will be possible along the Coastal Plains.
As always localized higher totals will be possible. Just say Flood
Aware and Weather Aware since different timing and frontal positions
will impact where and how much rain falls.

This is a very wet period and it won't take much for river and flash
flooding to become an issue again. As stated earlier now is the time
to prepare, in between the heavy rainfall. Have a plan for you and
your family to keep you and them safe. Driving through water to get
somewhere quicker or taking the shorter way to get where you are
going is not worth the lives of you or those riding with you.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  85  56  67  61 /  20  30  60  70  80
Austin Bergstrom Intl Airport  69  85  56  67  61 /  30  30  70  70  80
New Braunfels Muni Airport     69  84  57  67  60 /  20  30  70  70  80
Burnet Muni Airport            65  81  53  64  58 /  10  20  50  60  70
Del Rio Intl Airport           65  88  60  68  60 /  -   20  60  60  70
Georgetown Muni Airport        68  84  54  67  60 /  20  20  60  70  80
Hondo Muni Airport             67  86  59  70  60 /  10  40  70  60  70
San Marcos Muni Airport        69  84  56  68  60 /  20  30  70  70  80
La Grange - Fayette Regional   71  85  60  72  65 /  40  40  70  80  80
San Antonio Intl Airport       69  84  58  68  61 /  20  30  70  60  70
Stinson Muni Airport           71  84  60  68  62 /  10  40  70  70  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for Hays-Travis-
Williamson.

&&

Aviation...Hampshire
Short-Term/Long-Term...Treadway
Public Service/Data Collection...EWilliams
DSS...Yura
Warnings...Huffman
Hydro...Runyen and Lenz
Hazardous weather outlook, May 8, 6:30 PM CDT, 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
630 PM CDT Wed May 8 2019

TXZ171>173-183>194-202>209-217>225-228-091100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
630 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No Hazardous weather is expected tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of showers and thunderstorms continue Thursday afternoon
through Tuesday. The threat for heavy rains and flooding is
elevated with strong to severe storms also possible. The highest
threats are on Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or flooding to the National Weather
Service.

In the hours before

Local storm report, May 8, 2:05 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
205 PM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     1 SW ROUND ROCK         30.51N 97.68W
05/08/2019                   WILLIAMSON         TX   PUBLIC

            REPORT VIA TWITTER OF MULTIPLE LARGE TREE
            LIMBS BROKEN OFF A TREE.

&&
Local storm report, May 8, 2:50 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      5 ENE TWIN SISTERS      30.02N 98.33W
05/08/2019                   BLANCO             TX   EMERGENCY MNGR

            REPORT OF WATER OVER THE ROADWAY ON HWY 32.

&&

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:51 PM CDTFlash Flood WarningEWXTravis, Williamson3 hr
May 7, 7:52 PM CDTSpecial Weather StatementEWXTravis38 min
May 7, 8:15 PM CDTSpecial Weather StatementEWXBurnet45 min
May 7, 8:16 PM CDTSpecial Weather StatementEWXWilliamson44 min
May 7, 8:48 PM CDTFlash Flood WarningEWXHays3 hr
May 7, 9:32 PM CDTRiver Flood WarningEWXTravis5 hr
May 7, 9:54 PM CDTFlash Flood WatchEWXBlanco, Burnet, Gillespie, Hays, Llano, Travis and 1 more21 hr
May 8, 4:13 AM CDTSpecial Weather StatementEWXReal32 min
May 8, 4:43 AM CDTSpecial Weather StatementEWXReal47 min
May 8, 5:24 AM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Real66 min
May 8, 6:33 AM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kendall, Kerr57 min
May 8, 7:19 AM CDTSpecial Weather StatementEWXComal41 min
May 8, 7:37 AM CDTSpecial Weather StatementEWXGillespie23 min
May 8, 7:58 AM CDTSpecial Weather StatementEWXVal Verde47 min
May 8, 8:39 AM CDTSpecial Weather StatementEWXEdwards66 min
May 8, 9:20 AM CDTSpecial Weather StatementEWXKerr40 min
May 8, 9:24 AM CDTSpecial Weather StatementEWXBurnet51 min
May 8, 9:32 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano18 min
May 8, 9:57 AM CDTSpecial Weather StatementEWXGillespie, Kerr, Llano48 min
May 8, 10:01 AM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall, Kerr59 min
May 8, 10:07 AM CDTAreal Flood AdvisoryEWXGillespie, Kendall, Kerr3 hr
May 8, 10:42 AM CDTSpecial Weather StatementEWXBurnet48 min
May 8, 10:59 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Hays, Llano, Travis61 min
May 8, 11:01 AM CDTSpecial Weather StatementEWXBlanco, Comal, Kendall59 min
May 8, 11:40 AM CDTAreal Flood AdvisoryEWXBlanco, Kendall6 hr
May 8, 11:58 AM CDTSevere Thunderstorm WarningEWXTravis, Williamson32 min
May 8, 12:16 PM CDTFlash Flood WarningEWXComal, Hays6 hr
May 8, 12:19 PM CDTAreal Flood AdvisoryEWXTravis, Williamson6 hr
May 8, 12:21 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson2 min
May 8, 12:27 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson48 min
May 8, 12:55 PM CDTRiver Flood WarningEWXBlanco30 hr
May 8, 1:32 PM CDTRiver Flood WarningEWXTravis26 hr
May 8, 2:43 PM CDTRiver Flood WarningEWXBlanco14 hr
May 8, 2:43 PM CDTRiver Flood WarningEWXBlanco, Hays14 hr
May 8, 3:06 PM CDTRiver Flood WarningEWXHays17 hr
May 8, 3:06 PM CDTRiver Flood WarningEWXHays20 hr
May 8, 3:06 PM CDTRiver Flood WarningEWXCaldwell, Hays29 hr
May 8, 3:09 PM CDTRiver Flood WarningEWXCaldwell, Gonzales37 hr
May 8, 3:18 PM CDTRiver Flood WarningEWXHays13 hr
May 8, 3:18 PM CDTRiver Flood WarningEWXTravis17 hr

Nearby

River Flood Warnings in Texas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.